Hail, Reeves
- When
- October 2, 3:20 PM CST to 3:30 PM CST
- Where
- Reeves County, 1.37 mi WSW of Pecos
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -103.500
An anomalous late-season severe weather setup developed across the southern Great Plains during the start of October. A large slow-moving trough across the Four Corners combined with very rich low-level moisture to produce widespread severe weather and localized flash flooding, especially across portions of southeast New Mexico and west Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An anomalous late-season severe weather setup developed across the southern Great Plains during the start of October. A large slow-moving trough across the Four Corners combined with very rich low-level moisture to produce widespread severe weather and localized flash flooding, especially across portions of southeast New Mexico and west Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 2, 1:30 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 230 PM CDT Mon Oct 2 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Tuesday night) Issued at 226 PM CDT Mon Oct 2 2023 This short term AFD feels like it should be written for a spring afternoon. Both today and tomorrow will be eventful weather days as a large upper level trough approaches the Four Corners, maintaining southwesterly winds aloft over our area. Ample moisture has moved in the past several days with southerly surface flow in response to lee surface troughing ahead of the aforementioned upper trough. With sufficient moisture in the mid and lower levels, soundings show PW values of > 1" for this afternoon across the western areas. These areas are also the most favorable for shear and instability today with the placement of the upper trough to our northwest, and extensive shear (>40kts) and steep low-level lapse rates indicate strong, damaging winds and large hail as the main threats with storms today. The gradient tightens as a 250mb jet reaches Texas with the approaching trough this afternoon, providing sufficient lift for multiple rounds of storms to develop off of the mountains and the Caprock, moving in a northeastward direction into the Permian Basin and upper Trans Pecos. While instability will decrease substantially after sunset, there will be lingering strong to severe storms with the jet still in place, likely continuing into early Tuesday morning. Storm motion and PW values indicate localized flooding will be possible this evening and nighttime flooding is a concern, especially for areas along and north of the Trans Pecos. The severe threat shifts eastward and southward on Tuesday to encompass all of the Permian Basin, Trans Pecos, and the Big Bend Region. A dryline will sharpen Tuesday afternoon east of the TX/NM line stretching down to the Stockton Plateau, and this will be the main feature for convection to develop. A similar environment to Monday will exist on Tuesday as well, as CAPE values ~ 2000 J/kg and steep low-level lapse rates with favorable shear values will be sufficient for a large hail and damaging wind threat. Similar to Monday, a tornado or two won't be out of the question, but the environment leans more towards the threats of large hail and damaging winds. Things look to get started a bit later on Tuesday with the assistance of peak heating, with initiation likely around 21z Tuesday afternoon. As storms develop along the dryline, northeastward motion through the afternoon will bring the severe risk to the lower Trans Pecos and parts of the Permian Basin. Storm coverage may be slightly less on Tuesday compared to Monday, but individual storms may be a bit stronger. Localized flooding will also remain a threat with high PW values and possibly some slower storm motions. Similar to today, expect strong to severe storms to continue past sunset, although most should exit our region by Tuesday evening. Regarding temperatures, mid to upper 80s expected both today and tomorrow, although cloud cover may keep us a bit cooler. Overnight lows will be heavily dependent on if storms have moved out or not, but expect temperatures to be mostly 60s to low 70s as winds remain elevated overnight and cloud cover limits radiational cooling. -Zuber && .LONG TERM... (Wednesday through Sunday) Issued at 226 PM CDT Mon Oct 2 2023 Wednesday morning, an upper trough will extended from the upper Midwest through Arizona, leaving West Texas and Southeast New Mexico under southwest flow aloft. This will be the last "warm" day in the extended, w/highs topping out 4-6F above normal. A dryline is forecast to develop early near the western CWA border as a cold front approaches from the north, putting the triple point in east central New Mexico. Best chances for convection look to be Wednesday afternoon/night in the northeast as the front moves south, and where deep-layer shear looks sufficient for a few severe cells. The front will move through the CWA Thursday, ushering in the coolest air this fall with highs bottoming out in the 60s most areas Saturday. NBM looks fine on high temps, but long-range models suggest lows may be a bit too cool, and we'll stay above those. Also, NBM, as is typical, looks too wet, especially Saturday onward as ridging sets in. Temps rebound Sunday?monday, but stay below normal most locations. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Mon Oct 2 2023 Conditions are improving as low clouds move out, with KHOB and KMAF still at high end MVFR, likely clearing in the next hour or so. TSRA will develop this afternoon across the region, highest confidence for impact will be all terminals except KMAF, with storms potentially continuing into the night and early Tuesday morning. As storms move out, low clouds will return and most sites will fall to MVFR or even IFR Tuesday morning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 87 67 87 / 40 60 40 70 Carlsbad 63 87 62 87 / 50 10 10 20 Dryden 70 90 70 90 / 30 20 30 30 Fort Stockton 68 89 67 88 / 40 60 30 60 Guadalupe Pass 61 79 60 81 / 40 10 10 20 Hobbs 64 84 64 83 / 70 20 20 50 Marfa 60 85 61 85 / 30 20 20 40 Midland Intl Airport 69 86 69 86 / 50 50 30 70 Odessa 70 86 70 87 / 50 50 30 60 Wink 69 89 68 90 / 60 30 20 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....44 AVIATION...88
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1124 AM CDT Mon Oct 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031630- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1124 AM CDT Mon Oct 2 2023 /1024 AM MDT Mon Oct 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe storms this afternoon and evening, mainly across Southeast New Mexico and adjacent parts of West Texas. Any severe storms that do develop may be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a medium risk of severe storms late Tuesday afternoon and early evening, mainly across West Texas. Any severe storms that do develop may be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rainfall may also result in flash flooding. There is a low risk of severe storms Wednesday afternoon and evening, mainly across the Western Low Rolling Plains and Permian Basin. Any severe storms that do develop may be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
258 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Hail 11 NW Carlsbad 32.52N 104.37W
10/02/2023 M1.75 inch Eddy NM Trained Spotter
Golf ball sized hail along US285. Time
estimated from radar.
&&Special Weather Statement
National Weather Service Midland/Odessa TX
222 PM MDT Mon Oct 2 2023
NMZ028-033-022100-
Eddy County Plains NM-Central Lea County NM-
222 PM MDT Mon Oct 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES THROUGH 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Avalon, or 18 miles southeast of Artesia, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport, and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3291 10361 3273 10377 3262 10417 3274 10427
3296 10421 3297 10380
TIME...MOT...LOC 2021Z 231DEG 23KT 3272 10414
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
88Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
324 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Flash Flood 9 WNW Avalon 32.55N 104.38W
10/02/2023 Eddy NM Trained Spotter
Flood waters starting to run across US285.
&&Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
345 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail 10 W Avalon 32.50N 104.41W
10/02/2023 M2.50 inch Eddy NM Trained Spotter
Relayed report from NMDOT employee, tennis
ball size hail on US285. Time estimated from
radar.
&&Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT Mon Oct 2 2023
TXZ274-022115-
Reeves County Plains TX-
350 PM CDT Mon Oct 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN REEVES COUNTY
THROUGH 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Saragosa, or 19 miles south of Pecos, moving north
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Toyah Lake, B F Goodrich Testing Track, and Pecos Municipal
Airport.
This includes Interstate 20 between mile markers 41 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 3143 10351 3135 10316 3104 10332 3100 10337
3106 10354
TIME...MOT...LOC 2050Z 195DEG 20KT 3113 10344
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
10Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
415 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Flash Flood 6 SSE Seven Rivers 32.51N 104.38W
10/02/2023 Eddy NM Emergency Mngr
State Highway 137 closed at junction with US
Highway 285 due to flooding. Rocky arroyo is
also flooding at the bridge on US 285.
&&The Midland/Odessa radar (KMAF), 137 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail was observed at the Tornado Gas Plant.
Hail was located at University Blvd and Moss Ave.
Multiple cars were stranded in flood waters on North State Highway 385 and East State Highway 83. Property cost damage is an estimation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144953, 1144955, 1144956, 1144958, 1144957, 1144959.